Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 347, NWS Memphis, TN

October 18, 2004Lawrence County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Oct 18, 2004, 6:33 PM CDT for Lawrence County, Arkansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2004, 6:33 PM CDT (23:33 UTC)
Expired
Oct 18, 2004, 6:45 PM CDT
In force
12 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Lawrence County, AR

The radar

The Memphis radar (KNQA), 123 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 4:05 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1504 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
3.3
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 182333
SVRMEM
ARC075-182345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
633 PM CDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN EASTERN ARKANSAS

* UNTIL 645 PM CDT

* AT 633 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER WALNUT RIDGE...MOVING EAST AT 30 MPH.

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3609 9102 3593 9093 3597 9084 3616 9078

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 3:49 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 18, 3:49 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CDT MON OCT 18 2004

.SHORT TERM...LATEST SURFACE PLOT SHOWS SURFACE WARM FRONT
STRETCHING FROM EAST CENTRAL MISSOURI INTO THE OHIO RIVER VALLEY.
SURFACE DEWPOINTS ACROSS THE REGION RANGE FROM THE MIDDLE 60S INTO
THE LOWER 70S. VISIBLE SATELLITE IMAGERY SHOWING SCATTERED CU/AC
FIELD ACROSS MUCH OF ARKANSAS AND LOUISIANA. MAIN FORECAST CONCERN
TONIGHT IS SEVERE THUNDERSTORM POTENTIAL. RUC ANALYSIS INDICATES 700
MB TROUGH WILL MOVE ACROSS THE LOWER/MIDDLE MISSISSIPPI VALLEY
OVERNIGHT. MODEL SOUNDINGS STILL INDICATE A DECENT AMOUNT
DIRECTIONAL SHEAR WILL REMAIN ACROSS THE MID SOUTH TONIGHT WITH
0-3KM SRH VALUES AROUND 200 M2/S2...LI/S AROUND -5...AND CAPES
AROUND 2500 J/KG. HOWEVER WITH WATER VAPOR IMAGERY SHOWING UPPER
LEVEL RIDGING BUILDING INTO THE SOUTHERN PLAINS...SEVERE POTENTIAL
MAY BECOME SOMEWHAT LIMITED AS THE EVENING PROGRESSES.

.LONG TERM...TUESDAY...MID/UPPER LEVEL SHEAR AXIS WILL SLIDE ACROSS
LOUISIANA AND MISSISSIPPI. LIFTING MECHANISM WILL BE HARDER TO COME
BY AS MID LEVEL RIDGING WILL BE PRESENT ACROSS THE MID SOUTH. A
MODIFIED SURFACE PARCEL PRODUCES SURFACE BASED CAPES IN EXCESS OF
2500 J/KG...LI/S AROUND -7...AND PRECIPITABLE WATER VALUES AROUND
1.5 INCHES. 850MB TEMPERATURES AROUND 16C SUPPORT HIGHS IN THE UPPER
70S TO LOWER 80S. THUNDERSTORM CHANCES WILL DIMINISH TUESDAY NIGHT
AS UPPER LEVEL RIDGING BUILDS ACROSS THE MID SOUTH. DEWPOINTS IN THE
MID 60S TO LOWER 70S WILL KEEP LOWS QUITE MILD.

WEDNESDAY...THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE
AFTERNOON AS CAPES ABOVE 2500J/KG...RELATIVELY LIGHT 850-500 MB WIND
FIELDS...AND LI/S AROUND -6. NO MAJOR FOCUSING MECHANISM WILL BE
PRESENT WITH MID/UPPER LEVEL RIDGING AND THINK THAT ANY SEVERE
THUNDERSTORM ACTIVITY WOULD BE VERY ISOLATED.

THURSDAY THROUGH THROUGH MONDAY...MAIN DIFFERENCES BETWEEN CURRENT
AND PREVIOUS LONG RANGE MODELS WITH LONG WAVE TROUGH PASSAGE SHOW
EUROPEAN QUICKER...AND GFS A LITTLE DEEPER. IT LOOKS LIKE THE FRONT
STALLING OUT ACROSS THE MID SOUTH AND MOVING BACK NORTH AS A WARM
FRONT AS HIGH BUILDS OVER THE GULF. WILL HAVE POPS DECREASING TO
SLIGHT CHANCE BY THE END OF THE WEEKEND AND DRY FORECAST FOR MONDAY.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

CJC
Hazardous weather outlook, Oct 18, 6:31 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
631 PM CDT MON OCT 18 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
631 PM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHEAST ARKANSAS UNTIL 9
PM. LEE AND PHILLIPS COUNTY IN ARKANSAS HAVE A TORNADO WATCH IN
EFFECT UNTIL 11 PM.

A TORNADO WATCH IS IN EFFECT FOR ALL OF WEST TENNESSEE UNTIL 9 PM.

A TORNADO WATCH IS IN EFFECT FOR NORTHWEST PORTIONS OF MISSISSIPPI
UNTIL 11 PM. THE WATCH AREA IS WEST OF A HOLLY SPRINGS TO
COFFEEVILLE LINE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
ALL OF THE MID SOUTH.

AN AREA OF LOW PRESSURE LOCATED OVER SOUTHERN MISSOURI COUPLED WITH
AN UPPER LEVEL DISTURBANCE MOVING OUT OF SOUTH CENTRAL ARKANSAS WILL
CAUSE THUNDERSTORMS TO DEVELOP AND MOVE INTO THE MID SOUTH TONIGHT.
WIND PROFILES WILL SUPPORT THE DEVELOPMENT OF LARGE HAIL AND DAMAGING
WINDS AS WELL AS ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY FOR
MUCH OF THE FORECAST AREA...WITH THE PRIMARY SEVERE WEATHER THREAT OF
LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THE END OF THE WEEK. AT
THIS TIME...THESE STORMS ARE NOT ANTICIPATED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT AND POSSIBLY TUESDAY.

In the hours before

Local storm report, Oct 18, 5:17 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
517 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TORNADO          LAFE                    36.21N 90.50W
10/18/2004                   GREENE             AR   BROADCAST MEDIA

            TORNADO REPORTED ON THE GROUND NEAR LAFE BY MEDIA.

&&
Local storm report, Oct 18, 5:22 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
522 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TORNADO          4 N MARMADUKE           36.25N 90.39W
10/18/2004                   GREENE             AR   TRAINED SPOTTER

            TORNADO ON THE GROUND REPORTED BY TRAINED SPOTTER

&&
Local storm report, Oct 18, 5:24 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
524 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TORNADO          BIGGERS                 36.33N 90.81W
10/18/2004                   RANDOLPH           AR   LAW ENFORCEMENT

            TORNADO REPORTED ON THE GROUND BY LAW ENFORCEMENT.

&&
Local storm report, Oct 18, 5:36 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
536 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TORNADO          PEACH ORCHARD           36.28N 90.66W
10/18/2004                   CLAY               AR   LAW ENFORCEMENT

            TORNADO REPORTED ON THE GROUND BY LAW ENFORCEMENT.

&&
Local storm report, Oct 18, 6:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             1 N HOLCOMB             36.41N 90.02W
10/18/2004  0.75 INCH        DUNKLIN            MO   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED BY TRAINED SPOTTER.

&&
Local storm report, Oct 18, 6:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
627 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             WALCOTT                 36.03N 90.67W
10/18/2004  0.75 INCH        GREENE             AR   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED BY LAW ENFORCEMENT.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 11:36 AM CDTSevere Thunderstorm WarningMEGCrittenden39 min
Oct 18, 12:17 PM CDTTornado WarningMEGPhillips43 min
Oct 18, 3:47 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph43 min
Oct 18, 4:35 PM CDTSevere Thunderstorm WarningMEGRandolph40 min
Oct 18, 4:39 PM CDTTornado WarningMEGRandolph51 min
Oct 18, 4:41 PM CDTTornado WarningMEGClay, Greene49 min
Oct 18, 5:29 PM CDTTornado WarningMEGClay46 min
Oct 18, 5:37 PM CDTTornado WarningMEGGreene8 min
Oct 18, 6:00 PM CDTTornado WarningMEGCraighead, Greene45 min
Oct 18, 6:12 PM CDTTornado WarningMEGClay18 min
Oct 18, 6:44 PM CDTTornado WarningMEGGreene31 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.